Mental Wellbeing

 “The Pill” has made my mind and body go crazy

I’m going to chat about contraception and my recent experiences on the pill Cerazette.

Before I had the younger two boys I had the implant for 6 years. The implant agreed with me. I had no side effects, regular periods, no weight gain and the great thing was when I had it removed my natural period and cycles returned immediately the following month.

Fast forward to now, my family is complete and at that 6 week check up after baby the main topic of discussion is contraception. I explained to my doctor that I would like to be put back on the implant. My reasons are- it covers me for 3 years, I don’t need to remember to take a pill or remember to order prescriptions when start they start to run out and from past experiences I know it agrees with me.

However there is a waiting list of a few months as the family planning clinic at my doctors surgery only runs on certain days. So until then I have been prescribed Cerazette.


I have been on Cerazette for two full months. The side effects I have been experiencing on this pill have been absolutely dreadful. Sometimes it’s easy to overlook contraception as being the main culprit in how we are feeling mentally and physically. I certainly did, but the more I thought about the symptoms that I have been experiencing they all point to Cerazette.  Contraception alters our bodies natural rhythm so much, it makes total sense that it would send our bodies and mind out of whack. (That’s my scientific term to describe it)

Here are the side effects I have been experiencing on Cerazette.

Dramatic mood swings

I could be fine one minute and the next I’m yelling at everyone or crying uncontrollably. Everyday is different. It’s an emotional rollercoaster and it’s draining. I don’t like being person that yells and gets angry all the time and that is how this pill has made me feel.

Heavy/ Irregular periods

This month I had three very heavy periods, the month before I had two. My usual cycle is bang on every 28 days they can sometimes be heavy but nothing like what I have experienced on Cerazette. I have also experienced very sore tummy cramping and pain even when I don’t have a period.

Exhaustion

I’m a mum of three boys and I do feel tired, that comes with being a busy Mum. I felt tired a lot of the time before I started this pill. Although there is a difference between tired and exhausted and since starting Cerazette I have been exhausted, constantly lethargic and drowsy. So much so on some days I refuse to drive as I feel so drowsy. I read that using the pill can lead to nutrient deficiencies. Your body needs extra vitamin C, B vitamins, magnesium and zinc to metoblise the pill. So it’s easy to develop vitamin deficiencies. All these nutrients play a really important role in your menstrual cycle and if these nutrients are being depleted by the pill the result would be lead to feeling exhausted. This was never discussed by my doctor when I started on the pill. I think this is such an important factor and something doctors should advise about when considering the pill.

Feeling low and heightened anxiety

If you have been reading my blog for a while you will know I live with anxiety and have had episodes of depression. Since I have started taking Cerazette I have noticed a dramatic difference in my anxiety in that it has been heightened, things that I had control over before using this pill suddenly made my anxiety flare up again. I feel constantly on edge and worried about everything. My constant need to clean everything has returned (one of my signs that my anxiety is heightened) I wouldn’t say my depression has returned but I would say I have had more frequent days of feeling very low. These symptoms flared up a few weeks after starting the pill. I started to worry that everything was returning however I do think the pill is to blame for the way I have been feeling mentally.

Insomnia

In the words of Faithless “I can’t get no sleep” The only other time I experienced insomnia was when I was on anti depressants . I am maybe having 2-3 hours of sleep and then I’m just awake, or lying in bed with my eyes shut trying to sleep. The rest of the night would be a light sleep but I feel as though my mind is buzzing. This of course ties in with feeling exhausted, and again only started the past few months.

 

I have been taking my pill at the same time every day and followed everything the doctor told me. When you are prescribed something you assume that it will be something that is right for you, however that is not always the case. As I have spoken about Cerazette has not been the right type of contraception for me. That’s not to say that its not right for someone else . This is my personal experience while on this pill.

I’m sorry Cerazette but I’m breaking up with you. Our relationship has came to an end.

Kathryn